In a recent interview, hosted by Matthew Shapiro and Haley Amering, they welcomed Dr. Michael Asbach to discuss tardive dyskinesia (TD) to shed light on this often misunderstood drug-induced movement disorder. Dr. Asbach emphasized that TD is not limited to individuals with severe mental illnesses like schizophrenia; it can also impact people on various medications for different conditions. Shapiro stresses the importance of awareness, urging individuals to discuss any abnormal movements with their healthcare provider. Ultimately, the video aims to raise awareness about TD during TD Awareness Week, highlighting the significance of recognizing symptoms and seeking appropriate medical guidance.
Professional and Social Stigma Faced by Individuals With Tardive Dyskinesia Movements, Study Reveals
Researchers of a recent study aimed to understand the impact of tardive dyskinesia (TD) on people’s perceptions in professional and social settings. Using a randomized, blinded digital survey, participants watched a video of an actor simulating either TD movements or no TD movements, and then answered questions about employment, dating, and friendship.
Study Highlights Risk Factors and Antipsychotic Use Patterns in Patients With Bipolar Disorder and Tardive Dyskinesia
In a recent study, researchers aimed to understand the effects and patterns of tardive dyskinesia (TD+) on the quality of life and treatment results in individuals with bipolar disorder (BD). Both patients with and without TD were studied.
Unraveling Tardive Syndrome: Involuntary Movements and Sensory Complaints Persist Despite New Antipsychotic Drugs
Researchers in a recent study gathered information on tardive syndrome (TS) as TS continues to persist despite the availability of newer antipsychotic drugs. TS is a secondary syndrome resulting from the use of dopamine receptor-blocking agents, and it can manifest in different forms such as dyskinesia, dystonia, akathisia, tremors, and parkinsonism. These symptoms often persist even after discontinuing the medication and may worsen over time. Treatment options for TS involve discontinuation or replacement of the medication with atypical antipsychotics like quetiapine or clozapine. Additionally, dopamine depleters such as tetrabenazine and its derivatives (deutetrabenazine and valbenazine) are used to alleviate symptoms with fewer side effects. Deep brain stimulation of the globus pallidus internus has also shown effectiveness in treating TS, particularly when medications fail to improve symptoms.
In a recent study, researchers aimed to understand why tardive dyskinesia (TD) often exhibits orofacial symptoms, while also exploring the neural network involved.
Researchers of a study examined the incidence of tardive dyskinesia (TD) between long-acting injectable antipsychotics (LAI-APs) and equivalent oral antipsychotics (O-APs), LAI first-generation antipsychotics and LAI second-generation antipsychotics (LAI-SGAs), as well as individual LAI-APs using the Japanese Adverse Drug Event Report with data from April 2004 to February 2021. Researchers included 8,425 patients in the study. It was found that LAI-APs, especially LAI-SGAs, compared with O-APs may be linked to a lower TD risk.
Tardive dyskinesia (TD) involves involuntary movements of the tongue, lips, face, trunk, and extremities, and it can be linked to considerable functional impairment and can be socially stigmatizing. Once a TD diagnosis is recognized, it is often irreversible. It is crucial for an accurate and early diagnosis, as the risk of TD permanence increases with time. Authors of this article urge clinicians to be educated on patients who are most at risk for TD and give appropriate clinical examination or use the Abnormal Involuntary Movement Scale. The authors also state that patients and their caregivers should be educated about the risks of TD with antipsychotics, as well as any alternatives, and to know the early signs of TD. The authors of this article provide a review of both the diagnostic and treatment basics of TD.
A video from Genoa Healthcare shows a patient with tardive dyskinesia and the impact it has had on their life before and during treatment.
In this article, John J. Miller, MD, editor-in-chief of Psychiatric Times™, gives insight on the diversity of movement disorders that may result from the use of dopamine-2 receptor blocking agents. He explains that because the diagnosis and treatment of different movement disorders can be considerably different, treating one of them can worsen another. Therefore, he urges healthcare professionals to stray from using the term extrapyramidal symptoms, or EPS, as he has always thought that EPS was too vague and nondescript of a term, as its definition consists of various potential movement disorder adverse effects. Dr. Miller explains that drifting from this term can help improve the diagnosis and treatment of different movement disorders that can be caused by the use of dopamine-2 receptor blocking agents. He gives examples to support his point-of-view and how the community has gained a better understanding of the connection between dopamine-2 receptor blocking agents and movement disorders.
One of the most common adverse effects from dopamine-receptor blocking agents are drug-induced movement disorders, or extrapyramidal side effects (EPS). The below link walks through the cause, pathophysiology, and presentation of EPS. The authors also highlight the types of drugs that are known to cause EPS and a summary a both the symptoms and treatment of EPS. The role of the healthcare team in improving outcomes for patients who have EPS is also discussed.